Lakeside

The Dangers of Fentanyl Patches to Children

Fentanyl patch exposure poses serious risks to children, leading to poisoning or death. Parents are urged to store, use, and dispose of patches safely to prevent accidental exposure.
Sick child in hospital

According to the U. S. Food and Drug Administration, accidental exposure to fentanyl patches is a leading cause of poisoning to children where they become seriously ill or even may die. These are situations where children are using the powerful opioid pain reliever that contains fentanyl.

The FDA urges parents and caregivers to take precautions to make sure these patches are stored, used, and disposed of properly. Below are some ways to reduce the risk of exposure, to safely dispose of these patches, and what to do if a child is exposed to a fentanyl patch.

To reduce the chance that children will be exposed to fentanyl patches, parents and caregivers should take these precautions:

  • Keep fentanyl patches and other drugs in a secure location out of children’s sight and reach. Consider keeping fentanyl patches in a lockbox. Toddlers and young children may think the patch is a sticker, bandage, or temporary tattoo.
  • Consider covering the fentanyl patch with a transparent adhesive film dressing to make sure the patch doesn’t come off your body. You can apply first-aid tape to the edges of the patch to secure it to your skin.
  • Throughout the day, make sure the patch is still in place by touching it or looking at it to make sure it hasn’t fallen off.
  • When you apply a new patch, promptly dispose of the used one properly.

Infants and toddlers are especially at risk of accidental exposure to fentanyl. When children are held by or are sleeping with adults wearing a patch, it is possible that the medicine from a partially detached patch could be transferred from adult to child.

Some of the signs of fentanyl exposure include drowsiness, trouble breathing, shortness of breath, swelling of the face, tongue or throat, agitation, and high body temperature. If there’s any doubt about whether there has been over-exposure to fentanyl, call 911 immediately. Also, if there’s a child in your care who uses a fentanyl patch, you might want to have naloxone products as a remedy to a fentanyl reaction. 

Disposing of these patches is also extremely important. Most experts recommend the patch should be folded over and flushed down the toilet in order for it to not be exposed to anyone else.

This is just another caution in using such powerful opioids for pain relief. Parents and caregivers of children should use extreme care as we provide safety for children who use these patches.

Leave a Reply

Your email address will not be published. Required fields are marked *